In 1999, investigation into the link between anorectic agents and valvular heart disease continued following the worldwide market withdrawal of fenfluramine and dexfenfluramine in September 1997. US research suggested that the risk of valvular heart disease may be related to the dosage and duration of therapy, and that the risk may decrease after discontinuation of therapy.
Dr Neil Weissman and colleagues reported that their previous finding of a slight increase in heart valve regurgitation with short-term (2-3 months') dexfenfluramine,719:3 is no longer present 4-5 months after discontinuation of the agent.757:3
Dr D.H. Ryan and colleagues reported that 16.5% of patients treated with fenfluramine or dexfenfluramine in combination with mazindol or phentermine developed new valvular regurgita-tion.767:5 They found that duration of anorectic therapy > 6 months was the only factor significantly associated with the development of valvular regurgitation in the study patients.
Dr R. Li and colleagues reported that the severity of valvulopathy may increase with increasing fenfluramine dosage in patients receiving a combination of fenfluramine and phenter-mine.781:4
Was this article helpful?